Hyperpyrexia with hemodynamic instability after sublingual misoprostol: case report and literature review
Abstract
Misoprostol is widely used in obstetric practice for the prevention and treatment of postpartum hemorrhage due to its uterotonic efficacy, oral administration, and stability at room temperature. Although generally considered safe, rare but severe adverse reactions have been reported. We present the case of a 27-year-old woman who developed hyperpyrexia (41°C), hemodynamic instability, hypoxemia, and generalized seizures shortly after receiving 1000 µg of sublingual misoprostol for postpartum uterine atony. Life-threatening differential diagnoses, including sepsis, pulmonary thromboembolism, eclampsia, and amniotic fluid embolism, were excluded. The patient required intensive supportive care, with complete clinical recovery and no sequelae. A review of the literature shows that similar cases are uncommon but share features such as sublingual administration, high doses, and a self-limited course with supportive management. This report highlights the importance of recognizing misoprostol-induced hyperpyrexia to guide appropriate management and avoid unnecessary interventions.
Fields of Study & Subjects
Potassium and Related Disorders
Anesthesia and Sedative Agents
Airway Management and Intubation Techniques
Publication details
- Journal / source
- AJOG Global Reports
- Publisher
- Elsevier BV
- Volume
- 6
- Issue
- 2
- Pages
- 100647–100647
- Publication date
- 9 April 2026
- Language
- EN